Alert archive / Hawaii / Winter Storm Warnings in 2018

Winter Storm Warning 2, NWS Honolulu, HI

February 22, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 22, 2018, 12:04 PM HST for Hawaii County, Hawaii. It was in force for 39 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 22, 2018, 12:04 PM HST (22:04 UTC)
Expired
Feb 24, 2018, 3:15 AM HST
In force
39 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 9:51 AM HSTHEAVY SNOW 642 Wnw Hilo, HI4-6 INCHES OF SNOW WAS OBSERVED ON THE SUMMIT OF MAUNA KEA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWHW40 PHFO 222204
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
1204 PM HST Thu Feb 22 2018

HIZ028-231115-
/O.UPG.PHFO.WW.Y.0007.000000T0000Z-180224T0400Z/
/O.NEW.PHFO.WS.W.0002.180222T2204Z-180224T0400Z/
Big Island Summits-
1204 PM HST Thu Feb 22 2018

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST FRIDAY FOR BIG
ISLAND SUMMITS ABOVE 12000 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Accumulations of 6 to 12 inches are expected at the
  highest elevations, with even higher amounts possible.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Until 6 PM Friday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
R Ballard
4 follow-up statements
975 
WWHW40 PHFO 230142
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Thu Feb 22 2018

HIZ028-231445-
/O.CON.PHFO.WS.W.0002.000000T0000Z-180224T0400Z/
Big Island Summits-
342 PM HST Thu Feb 22 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY
FOR BIG ISLAND SUMMITS ABOVE 12000 FEET...

* WHAT...Heavy snow occurring. Storm total snow accumulations of 6
  to 12 inches are expected. Roads will be snow covered and
  visibility will be significantly reduced at times.

* WHERE...Big Island Summits above 12000 feet.

* WHEN...Until 6 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. This will make travel very hazardous or
impossible. Postpone travel to the summits until conditions 
improve.

$$
R Ballard
329 
WWHW40 PHFO 231342
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
342 AM HST Fri Feb 23 2018

HIZ028-240245-
/O.CON.PHFO.WS.W.0002.000000T0000Z-180224T0400Z/
Big Island Summits-
342 AM HST Fri Feb 23 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING FOR BIG ISLAND SUMMITS ABOVE 12000 FEET...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Storm total snow accumulations of 6 to 12 inches 
  are expected.

* WHERE...Big Island Summits above 12000 feet elevation.

* WHEN...Until 6 PM today.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times with slick icy roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
RCB
000 
WWHW40 PHFO 240117
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
317 PM HST Fri Feb 23 2018

...WINTER STORM WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM 
SATURDAY...

HIZ028-241430-
/O.EXT.PHFO.WS.W.0002.000000T0000Z-180224T1600Z/
Big Island Summits-
317 PM HST Fri Feb 23 2018

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Heavy snow occurring. Plan on difficult travel
  conditions. Additional snow accumulations of up to 3 inches are
  expected.

* WHERE...Big Island Summits above 12,500 feet.

* WHEN...Until 6 AM Saturday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in
  visibility at times and dangerous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions are occurring. Strong winds are also possible. This
will make travel very hazardous or impossible.

$$
Wroe
830 
WWHW40 PHFO 241315
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
315 AM HST Sat Feb 24 2018

HIZ028-241415-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-180224T1600Z/
Big Island Summits-
315 AM HST Sat Feb 24 2018

...WINTER STORM WARNING IS CANCELLED FOR THE BIG ISLAND SUMMITS...

Snow showers have ended this morning.

$$

RCB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 22, 9:58 AM HST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 22, 9:58 AM HST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Thu Feb 22 2018

.SYNOPSIS...
Low pressure at the surface and aloft to the west of the islands
will continue to draw moist tropical air over the islands the next
few days. This will lead to periods of heavy rain and possible
thunderstorms into the weekend. There may be some improvement
later in the weekend as the low pressure shifts very slowly
westward.

&&

.DISCUSSION...
A broad surface trough is located about 300 mi W of Kauai, and a
large, strong 1041 mb surface high is centered about 1800 mi to
the NNE of the islands. Neither of these systems is budging much,
keeping us stuck in an increasingly moist and unstable ESE flow at
the surface. An upper low out to our NW is maintaining relatively
cold air aloft over the islands, and the tropical moisture
undercutting the cold air aloft is making the local airmass quite
unstable. This is fueling a large area of showers and a few
embedded thundershowers south of the islands extending across Maui
and the Big Island.

This pattern is only going to evolve very slowly with time. What
makes this a very tricky forecast is that we will be on the edge
of what is likely to be even more active weather out to our west.
Through at least Friday, our concern for heavy rain and flash
flooding is maximized over the E and SE facing slopes and mauka
sections of each island where the low level flow will focus
orographic lift. In addition, these areas are starting off with
saturated antecedent conditions from last weekend's heavy rains.
This is not to say that other areas won't have heavy rain and
flash flooding, however, and the risk is high enough to maintain
the statewide Flash Flood Watch through at least Friday.

The surface trough is expected to sharpen with time as the high to
the NE shoves it's way south. This will eventually pull the axis
of heaviest rain to the W of the islands. When exactly this
happens is still very uncertain, and the models continue to
struggle mightily with this. We may have to extend the Flash Flood
Watch into the weekend, but confidence is not yet high enough to
do so at the moment. One thing that we can say is that the threat
will linger the longest for Kauai.

We will remain in relatively moist SE flow into the middle of next
week. Total precipitable water remains above normal in the
guidance but not quite as moist as the next couple of days are
showing. The models are showing the strong NE Pacific high
building southward and increasing the pressure gradient over the
islands, with rather strong background winds from a fairly
unusual ESE or SE direction by the middle of next week.

&&

.AVIATION...
The atmosphere will be moist and unstable through at least
tonight. A strong mid to upper level trough to the west of state
is gradually drawing up an area of deep moisture toward the
islands from the southwest. Meanwhile, east to east-southeast low
level winds continue to focus rainfall along windward and SE
facing slopes.

Multiple AIRMETS are in place and will likely remain posted
through at least tonight. Expect widespread MVFR conditions
across island terrain and E to SE facing slopes, and periods of
IFR conditions in heavy showers and thunderstorms will be
possible anywhere. As a result, AIRMET SIERRA is in place for
mountain obscuration for portions of all islands. Light icing will
be possible in the middle and high clouds. This is mentioned in
the AIRMET bulletin, but conditions are expected to remain below
the AIRMET threshold. Also, AIRMET TANGO remains posted for mid
level turbulence. Guidance shows the likelihood of this turbulence
decreasing, and without any supporting observations, this AIRMET
will probably be cancelled today.

&&

.MARINE...
Ample moisture and an upper level low just west of the state will
aide in the development of heavy showers and thunderstorms today.
Most activity will move into the area from the south. Coastal
water areas can expect to experience periods of reduce
visibility, gusty winds, and rough seas in any of these shower or
thunderstorm areas. Special Marine Warnings may need to be issued
on a case by case basis today. The threat for heavy showers and
thunderstorms will gradually shift north and west into Saturday.

The current northwest swell will hold today, with surf heights
below advisory levels. After this swell fades tonight into the
weekend, long term guidance does not favor another west-
northwest/northwest swell through at least next week.

Persistent strong high pressure northeast of the state will
continue to produce an area of strong winds directed towards the
area. A lingering surface trough, just west of the offshore
waters will help to force a more southeast wind pattern for the
state. The east-southeast/southeast winds are expected to start to
increase around the state today, and remain elevated through most
of next week. Model guidance continues to show the potential of
winds reaching gale force strength by the middle of next week.
The strongest winds will be around the Big Island and windward
waters of the smaller islands, continuing to favor the more
unusual southeast direction. The swell generated from these winds
will produce elevated surf along east- facing shores. A High Surf
Advisory will likely be needed for these areas by early Friday
morning and could potentially reach warning levels by the middle
of next week. The combination of the elevated seas and increased
winds will produce Small Craft Advisory conditions starting this
evening, mainly for the channels and exposed windward waters.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory until 6 PM HST Friday for Big Island
Summits.

&&

R Ballard/Wroe/EATON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:39 PM HSTWinter Weather AdvisoryHFOHawaii20 hr
Feb 22, 5:27 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 22, 7:16 AM HSTFlash Flood WarningHFOKalawao3 hr
Feb 22, 7:25 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 22, 10:17 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Winter Storm Warnings in Hawaii, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.